Colorado, 2023Debris Flow and Flood in Colorado, August 25, 2023
August 25, 2023 · NWS GJT · 2 events in 2 counties and zones
Remnants from decaying Tropical Storm Harold slowly exited western Colorado. This continued abundant moisture resulted in widespread showers and thunderstorms across much of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants from decaying Tropical Storm Harold slowly exited western Colorado. This continued abundant moisture resulted in widespread showers and thunderstorms across much of the region. Storms were slow moving and produced heavy rain. As a result of the heavy rain, some localized flooding occurred in Steamboat Springs in Routt County with debris flows reported in portions of Gunnison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 25, 11:00 AM MST, 15 minutes earlier.
Area forecast discussion, Aug 25, 11:00 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1200 PM MDT Fri Aug 25 2023
.SHORT TERM...(Today through Saturday)
Issued at 404 AM MDT Fri Aug 25 2023
A fairly robust shield of stratiform rain lasted well through the
midnight hour, leading to some ponding and urban flooding across the
region and prompting a Flash Flood Advisory for I-70 through De
Beque Canyon. Things have started to settle down as of the writing
of this discussion (2AM MDT) with activity confined largely to areas
north of the I-70 corridor and across the higher terrain of the
central mountains. A secondary surface circulation formed late this
evening north of I-70 and has been helping to fuel the shower
activity across northeast Utah and northwest Colorado, including
some heavy rain to the town of Meeker. At the same time, the remnant
center circulation of Harold is located roughly halfway between the
Four Corners border and I-70 at the Utah/Colorado border, and will
continue to slowly drift north over the next several hours. Both of
these features and the ample moisture in the atmosphere will keep a
cloud deck in place across the northern half of the area into the
daylight hours, leading to cooler than normal temperatures and
delaying convective initiation a bit. The areas to closely watch
this afternoon will be along and south of the I-70 corridor, where
clearing is already evident on satellite imagery. A few hours of
sunshine this morning combined with the deep moisture will increase
instability and lead to showers and thunderstorms forming off the
terrain this afternoon. Heavy rain continues to be the main threat,
with rain rates in excess of an inch per hour likely. By late in the
day, the remnants of Harold will be crossing the Divide and moving
into the Plains, with shower activity beginning to favor the Divide
mountains before diminishing after sunset.
By Saturday, subsidence associated with a ridge building in to the
Four Corners will lead to a downturn in storm coverage and
intensity, despite high residual moisture. The overall trend for
Saturday is a warmer, slightly drier, and overall calmer day. The
main threat with storms will remain heavy rain and flash flooding,
as storm motions remain slow and deep tropical moisture is just
there for the taking. However, expect the threats for frequent
lightning and gusty outflow winds to be on the increase.
Temperatures will be around 5 degrees below normal again today,
thanks to the cloud cover and showers, although highs will rebound
to near normal tomorrow as drier air and sunnier skies move in.
Overnight lows remain mild.
.LONG TERM...(Saturday night through Thursday)
Issued at 404 AM MDT Fri Aug 25 2023
High pressure will continue to expand westward across the Desert
Southwest and over the eastern Pacific Saturday night in response to
a deepening trough over the eastern U.S. This effectively cuts off
moisture advection from the south and begins a period of drying.
Flow aloft becomes southwesterly Saturday night, then westerly
Sunday as a quasi-stationary low off the coast of the Pacific
Northwest begins building a ridge over the West. Though trending
dryer, weak flow aloft will slow the erosion of moisture left behind
by TS Harold. Consequently, expect numerous showers and
thunderstorms to develop on Sunday, mainly over higher terrain along
with a continued threat for heavy rain.
As the ridge amplifies Sunday night into Monday flow aloft shifts to
the northwest with drier air continuing to filter into the area at a
modest pace. In response, afternoon/evening convection will shift
primarily to the mountains of the Continental Divide. During the
remainder of the week, the low to the northwest moves over the
Pacific Northwest then across the northern Rockies causing the ridge
to break down and flow to shift to back to the west. Drier air
continues to drive moisture eastward and diurnal convection will
continue to decline with all but portions of the San Juan Mountains
impacted Tuesday and Wednesday. The NBM depicts a slight uptick and
expansion of precipitation chances Wednesday that doesn't seem to
correspond well with GFS/ECMWF operational runs, but still a ways
out and have a feeling NBM will adjust downward in future runs.
Models were in good general agreement through the entire period and
all showed a secondary low filling in behind the eastward
propagating system moving along the northwest tier states. This, in
turn, forces the high to the south to shift back to the east. In
response, flow aloft shifts to the southwest and begins tapping into
the moisture streaming northward over western Mexico and appears to
mark the beginning of the next monsoonal surge. As would be expected
in this scenario, showers and thunderstorms expand in coverage
across the area on Thursday.
Decreased clouds for much of the period will allow daytime
temperatures to rise some 2 to 5 degrees above normal on average
each afternoon. Meanwhile, overnight lows are expected to hover
pretty close to seasonal norms throughout the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1155 AM MDT Fri Aug 25 2023
Plentiful low level moisture is keeping cloud bases quite low for
this time of year with terrain obscurations fairly widespread and
some MVFR/ILS conditions being reported at TAF sites near the noon
time hour. This moisture will lead to scattered to widespread
thunderstorm activity again today and impacts are most TAF sites
are fairly probable. Winds may not be the main concern but lowered
flight criteria from low cloud bases and moderate to heavy
rainfall will be through the evening. Drier air moves in for the
weekend for improvement. MVFR or below conditions are likely to
develop in some valleys tomorrow morning with residual moisture
lingering around.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch until 10 PM MDT this evening for COZ004-005-007-008-
010-013.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...NL
AVIATION...gjtHazardous weather outlook, Aug 25, 1:36 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
236 AM MDT Fri Aug 25 2023
COZ001>014-017>023-UTZ022>025-027>029-260845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
236 AM MDT Fri Aug 25 2023
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
As the remnant circulation from Harold moves northeast through the
region, showers and a few thunderstorms will be possible across the
north today. Some clearing south of I-70 will lead to a higher chance
of thunderstorms over the terrain this afternoon. All storms will be
capable of putting down heavy rain, frequent lightning, and gusty
winds. The flash flood threat over sensitive terrain remains.
Activity will start to diminish after sunset.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A ridge of high pressure will start to build in on Saturday, bringing
clearing skies and drier air. That said, there is a lot of lingering
deep moisture to work through before conditions could be considered
truly "dry". So expect afternoon showers and thunderstorms each day,
with threats slowly transitioning away from heavy rain and toward
gusty outflow winds. Frequent lightning remains a threat through the
period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Debris Flow, Gunnison
- When
- August 25, 11:15 AM MST to 11:30 AM MST
- Where
- Gunnison County, 1.29 mi ENE of Marble to 5.2 mi E of Marble
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.079, -107.159
The Lead King Basin Loop Road, a 13-mile loop near Marble that travels through the Lead King Basin, experienced debris flows due to heavy rain from thunderstorms. The road was not accessible.
Flood, Routt
- When
- August 25, 2:00 PM MST to 2:30 PM MST
- Where
- Routt County, 0.87 mi NW of Steamboat Spgs to 0.86 mi NW of Steamboat Spgs
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 40.490, -106.830
Minor flooding occurred in portions of Steamboat Springs as a result of heavy rain from thunderstorms. A CoCoRaHS observer located 1 mile north-northwest of town measured 1.18 inches of rain in 30 minutes.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 25 to 30, 202335 deaths · 28 events
- Excessive Heat and Heat in Arizona, August 25 to 30, 202311 deaths · 8 events
- Hail and Damaging Winds in Kentucky, August 25, 20231 death · $15,000 · 50 kt wind · 16 events
- Flash Flood in Utah, August 25, 20231 death · 1 event
- Hail and Damaging Winds in Nebraska, August 25, 2023$5.1 million · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Kentucky, August 25, 20232 injured · 72 kt wind · 21 events
- Damaging Winds in Georgia, August 25, 2023$50,000 · 65 kt wind · 2 events
- Flooding and Damaging Winds in Indiana, August 25 to 26, 2023$27,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in West Virginia, August 25 to 26, 2023$17,000 · 50 kt wind · 16 events
- Damaging Winds in Illinois, August 25 to 26, 202361 kt wind · 20 events
- Heat in Tennessee, August 25, 202312 events
- Excessive Heat in Kentucky, August 25, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117892, 1113809.